Did Taking Diclofenac Post COVID-19 Jab Kill A TN Doctor? A FactCheck

Diclofenac was administered to the doctor for a pain that arose one month after she received COVID-19 vaccination and was not linked to it.

Viral messages claiming 26-year-old doctor Hari Harini from Tamil Nadu died after being administered a painkiller Diclofenac immediately following her vaccination for COVID-19 is misleading. BOOM found that while doctors do recommend not consuming Diclofenac to reduce pain post the COVID-19 vaccine, Dr. Harini was administered the same, a month after her vaccination and not immediately as the message claims.

Dr. Hari Harini received the vaccine in February 2021 while her husband administered her diclofenac for some pain that she was undergoing on March 5. The Tamil Nadu health ministry stated that the doctor's death was likely due to complications of the Diclofenac injection and the COVID-19 vaccine was not linked to it.

The doctor who was studying for her MD Anaesthesia, at Madurai Medical College was given a shot of Diclofenac on March 5, by her husband, Dr. P. Ashok Vignesh, studying for his MS in General Surgery in the same college.

Dr. Hari Harini's death has led to the emergence of several posts on social media wherein people are sharing advisories about choosing paracetamol for pain relief instead of diclofenac after receiving the COVID-19 vaccine jab, whether Covishield or Covaxin. BOOM also received the message on its WhatsApp tipline.


Was Dr. Hari Harini's Death Related To The COVID-19 Vaccine?

BOOM contacted Dr. Kannan, Medical Administrator of Meenakshi Mission Hospital, Madurai, where Dr. Hari Harini was admitted on March 11. "She was taken to two hospitals before they got her to our hospital. She was unconscious but it was difficult for us to revive her and she was on the ventilator for a week."

Referring to her medical history, Dr. Kannan said that Dr. Hari Harini had received both her shots of the vaccine by February and after a month in March, she developed some pain, for which her husband administered Diclofenac. "We do not know what the reason for her pain was, but the diclofenac injection could have probably had an anaphylactic reaction," Dr. Kannan said.

When asked if the COVID-19 vaccine had any role to play for the emergence of pain, Dr. Kannan said that the medical evaluations conducted so far do not suggest that the COVID-19 vaccine had any role to play. He added, "Her pain arose a month after the vaccine and thus, the vaccine has been ruled out."

What Is Diclofenac?

Diclofenac is a non-steroidal anti-inflammatory drug (NSAID) which is useful for pain relief along with many other uses.

BOOM contacted Dr. Akshay Challani, Physician & Intensivist, AkshJyot clinic, Navi Mumbai who said that diclofenac should only be administered after a doctor's prescription. "This anti-inflammatory is not available over the counter as it has its own complications and side effects," explained Dr. Challani. It is used to reduce swelling but also reduce joint stiffness during arthritis. It is available in the form of an oral tablet as well as an injection.

Relation Of Diclofenac With COVID-19

According to the Tamil Nadu health ministry, Dr. Hari Harini suffered an anaphylactic shock after receiving the diclofenac shot. Dr. Challani emphasised on doing a thorough check up before prescribing or administering this drug as it has side-effects.

"After receiving the COVID-19 vaccine, diclofenac for pain relief is not recommended. There are a few studies being conducted but there is not conclusive data on the effect of the drug after receiving the vaccine. Its effect on COVID-19 is studied along with its family of other NSAID drugs, " said Dr. Challani.

The family of NSAIDS are known to interact with the heart, Dr. Challani further explained. Dr Kannan reiterated what Dr. Challani said. "Diclofenac after the COVID-19 vaccine is not recommended. I suggest people to use paracetamol instead."

A 2013 study published in PLoS Medicine shows that diclofenac use can increase the risk of heart attack or stroke in patients with pre-existing conditions such as diabetes, high cholesterol or other high risk factors for cardiovascular problems.

For COVID-19, the WHO conducted a review of 73 studies, wherein apart from one clear study that showed adverse reactions among patients with viral infection and mild COVID-19 who were given diclofenac. In all the other studies, the effect of diclofenac on adverse events among COVID-19 patients was unclear.

There has been no clear study to explain the effect of NSAIDS after taking the COVID-19 vaccine. Doctors, however recommend, paracetamol over other painkillers as all of the others normally are known to have side effects.


Claim Review :   Dr. Hari Harinis death was due to diclofenac which was given to her for pain after the covid-19 vaccine
Claimed By :  Social media users
Fact Check :  Misleading
Show Full Article
Next Story